We report the case of a 13-year-old girl with tuberculosis who developed persistent symptomatic thrombocytopenia whilst being treated with rifampicin and isoniazid. There was widespread agreement that rifampicin was the likely cause of the thrombocytopenia. After discussion with the family we elected to continue treatment as we believed that the potential benefits of continuing treatment outweighed the risks of thrombocytopenia. Despite continued treatment the platelet count returned to normal after a few weeks. We found that thrombocytopaenia may be transient even when therapy is continued and would recommend a watchful waiting strategy to others faced with a similar clinical dilemma.
Statistics from Altmetric.com
Competing interests None.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.